Alert archive / Kentucky / Flash Flood Warnings in 2009

Flash Flood Warning 54, NWS Jackson, KY

August 15, 2009Harlan County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 15, 2009, 5:49 PM EDT for Harlan County, Kentucky. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2009, 5:49 PM EDT (21:49 UTC)
Expired
Aug 15, 2009, 7:15 PM EDT
In force
86 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Harlan County, KY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:06 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 15, 3:06 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
306 PM EDT SAT AUG 15 2009

.SHORT TERM.../TONIGHT THROUGH MONDAY NIGHT/...UPDATED
THE MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE TIMING WITH THE
PROGRESSION OF THE COLD FRONT MOVING TOWARD THE AREA AND THE RETURN
OF THE GULF MOISTURE. THE FORECAST THROUGH SUNDAY IS MOSTLY
PERSISTENCE...AND THEN ON MONDAY AND MONDAY NIGHT...WITH THE RETURN
FLOW BEING EVIDENT OVER THE AREA AND THE CAPPING STARTING TO
DECREASE...THERE SHOULD BE INCREASED CONVECTIVE ACTIVITY ON MONDAY
AND MONDAY NIGHT. FOR NOW...JUST WENT WITH SOME ISOLATED SHOWERS AND
DEPENDING ON THE NEXT RUNS...MAY NEED TO UP THE POPS. FOR
TEMPS...STAYED A BIT LOWER ON HIGHS THAN MOS DUE TO LOCAL TRENDS.

.LONG TERM.../TUESDAY THROUGH SATURDAY/...UPDATED

A PRETTY ACTIVE LONG TERM IN STORE AS RETURN FLOW OF GULF MOISTURE
COMBINES WITH A COOL FRONTAL BOUNDARY SAGGING SOUTH TOWARD THE AREA.
ZONAL FLOW ALOFT WILL TRANSITION FROM WEAK RIDGING AND ZONAL FLOW TO
A MORE AMPLIFIED H5 TROUGH BY THE END OF THE PERIOD. THE IMPACT ON
SENSIBLE WEATHER WILL RESULT IN A PRETTY WET PERIOD AND A DIURNAL
NATURE TO CONVECTION EACH AFTERNOON THROUGH THURSDAY. EVENINGS
SHOULD HANG ON TO SOME SHOWERS AND STORMS EARLY WITH GRADUAL
LESSENING OF COVERAGE OVERNIGHT. HAVE TRIED TO CONVEY HIGHER POPS
NORTH OF INTERSTATE 64 AND IN THE HIGHER TERRAIN IN THE SOUTHWEST
CWA AND SLIGHTLY LESS COVERAGE IN THE MIDDLE OF THE CWA. THE
REASONING BEHIND THIS IS BECAUSE THE FRONTAL BOUNDARY SHOULD STALL
IN THE VICINITY OF THE OHIO RIVER AND FORCING/SFC CONVERGENCE WILL
BE BETTER THERE. TYPICAL TERRAIN INDUCED CONVECTION SHOULD BE NO
PROBLEM AS WELL WITH ONLY A SMALL MID LEVEL CAP TO OVERCOME. MODEL
QPF IS PAINTING A RING OF FIRE CONCEPT AROUND THE PERIPHERY OF THE
HIGH PRESSURE ANCHORED OF THE ATLANTIC COAST. THIS SEEMS REASONABLE
AS AMPLE LOW LEVEL AND MID LEVEL MOISTURE SHOULD BE FLOWING AROUND
THE PERIPHERY OF THE HIGH FROM A WIDE OPEN GULF AND SURFACE HEATING
SHOULD BE ABLE TO TRIGGER CONVECTION. AS A RESULT SCATTERED COVERAGE
STILL SEEMS REASONABLE. HAVE GONE JUST BELOW GFS GUIDANCE ON POPS
THROUGH THURSDAY. OVERNIGHT LOW TEMPERATURES SHOULD BE QUITE MILD
IN THE UPPER 60S TO AROUND 70 AS WARM/MOIST AIR ADVECTION KEEPS TD/S
UP. SKY COVER SHOULD ALSO BE SUFFICIENT TO KEEP RADIATIONAL HEAT
LOSS DOWN.

AS UPPER TROUGH DIGS AND PROGRESSES CLOSER TO THE REGION EXPECT ON
THURSDAY AND THURSDAY NIGHT THE POSSIBILITY WILL EXIST FOR A TREND
UPWARD IN HIGHER CHANCES FOR PRECIPITATION. BETTER H5 FLOW ALONG
WITH AN ISENTROPIC LIFT COMPONENT EVIDENT FROM GFS 300/305 K
MOISTURE TRANSPORT COULD PROVIDE FOR BETTER COVERAGE. TIMING OF
THESE DETAILS WOULD BE TOO TRICKY TO PIN DOWN AT THIS POINT SO WILL
JUST MENTION IT AT THIS TIME. WITH ALL OF THE MOISTURE BEING
TRANSPORTED INTO THE AREA THROUGHOUT THE WEEK ATMOSPHERIC COLUMN
SHOULD BE QUITE MOIST AND PWAT VALUES OVER 2 INCHES ARE POSSIBLE.
WILL HAVE TO MONITOR POSSIBILITY FOR HEAVY RAIN LATE IN THE WEEK AS
A RESULT.

THE END OF THE FORECAST PERIOD IS WHERE MUCH UNCERTAINTY LIES AND A
BROAD BRUSH AND MIX OF MODELS WAS USED. MODELS ARE SIMILAR IN
PROGRESSING ANOTHER HIGHLY AMPLIFIED H5 TROUGH OVER THE CENTRAL
CONUS HOWEVER TIMING IS QUITE DIFFERENT. AS IS TYPICAL...THE GFS
OFFERS THE FASTER SOLUTION WITH A MUCH SLOWER ECMWF. THE GFS
ACTUALLY HAS THE MOST SUPPORT AMONG OTHER MODELS AND ENSEMBLES AND
IS PREFERRED BY HPC. HAVE DECIDED TO KEEP PERSISTENCE W/ PREVIOUS
FORECAST AND HPC AS WELL AS SUMMER PATTERN HAS SEEMED TO LEAN TOWARD
MORE PROGRESSIVE SYSTEMS. AS MENTIONED ABOVE...HAVE GENERALIZED THIS
PORTION OF THE FORECAST UNTIL DETAILS BECOME MORE CLEAR BUT ONE OF
TWO VERY DIFFERENT SCENARIOS SHOULD PLAY OUT. THE FASTER GFS WOULD
YIELD DRY CONDITIONS AFTER THE COLD FRONT MOVES THROUGH AS H5 TROUGH
AXIS SWINGS EAST. SURFACE HIGH PRESSURE WOULD BUILD IN WITH BELOW
NORMAL TEMPERATURES...LIKELY IN THE MIDDLE 70S. THE OTHER SCENARIO
IS THAT THE SLOWER ECMWF KEEPS THE FRONTAL BOUNDARY STALLED OUT MUCH
LONGER OVER THE AREA AND AS A RESULT A MUCH WETTER WEEKEND WOULD
OCCUR. TEMPERATURES WOULD ALSO BE QUITE A BIT WARMER AS EAST
KENTUCKY STAYS ON THE WARM SIDE OF THE BOUNDARY. ONCE AGAIN...WILL
GO WITH A MORE GENERAL COMPROMISE BETWEEN THE SOLUTION AND LET TIME
WORK OUT THE DETAILS.

&&

.AVIATION.../18Z TO 18Z/UPDATE

VFR CONDITIONS ARE EXPECTED THROUGH THE DAY AND EARLY EVENING. THERE
WILL BE SOME SIGNIFICANT CAPPING DURING THE DAY TODAY WHICH WILL HELP
TO KEEP ANY OF THE AFTERNOON CU FROM GETTING MUCH VERTICAL EXTENT. THE
ONLY EXCEPTION TO THIS WILL BE ALONG THE KY/VA BORDER WHERE YOU MIGHT
SEE SOME CBS DEVELOP LATE IN THE AFTERNOON. EXPECT THE NORMAL CYCLE
OF SUMMER VALLEY FOG STARTING TO FORM AFTER MIDNIGHT AND THEN
THICKENING UP NEAR DAWN. MOST LIKELY WILL JUST SEE SOME MVFR AT THE
TAF STATIONS WITH A FLEETING TEMPO IFR WHICH I WILL LEAVE OUT FOR NOW.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JJ
LONG TERM...SCHOETTMER
AVIATION...JJ
Hazardous weather outlook, Aug 15, 4:26 PM EDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
426 PM EDT SAT AUG 15 2009

KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119-
162330-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-
LESLIE-MARTIN-
426 PM EDT SAT AUG 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON.
LOCALLY DENSE VALLEY FOG IS EXPECTED TO DEVELOP AGAIN LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE LOCALLY DENSE FOG SUNDAY MORNING THAT WILL BE BURNING
OFF BETWEEN 9 AND 10 AM. THUNDERSTORMS WILL BE POSSIBLE MONDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ087-088-118-120-162330-
BELL-HARLAN-LETCHER-PIKE-
426 PM EDT SAT AUG 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON.
LOCALLY DENSE VALLEY FOG IS EXPECTED TO DEVELOP AGAIN LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE LOCALLY DENSE FOG SUNDAY MORNING THAT WILL BE BURNING
OFF BETWEEN 9 AND 10 AM. THUNDERSTORMS WILL BE POSSIBLE SUNDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AR/JJ

In the hours before

Special weather statement, Aug 15, 4:19 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
419 PM EDT SAT AUG 15 2009

KYZ084-085-152100-
WHITLEY-MCCREARY-
419 PM EDT SAT AUG 15 2009

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 500
PM EDT SATURDAY AFTERNOON...

   NORTHWESTERN WHITLEY AND
   NORTHEASTERN MCCREARY.

AT 419 PM EDT...A STRONG AND SLOW MOVING THUNDERSTORM WAS LOCATED
NEAR CUMBERLAND FALLS S.P....OR 10 MILES NORTHWEST OF WILLIAMSBURG
...MOVING NORTHWEST AT 5 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...YOUNGS CREEK
AROUND 425 PM EDT...CUMBERLAND FALLS STATE PARK AROUND 430 PM
EDT...HONEYBEE AROUND 440 PM EDT AND BARK CAMP AROUND 500 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GREIF
Special weather statement, Aug 15, 4:41 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
441 PM EDT SAT AUG 15 2009

KYZ051-060-152130-
BATH-MENIFEE-
441 PM EDT SAT AUG 15 2009

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 530
PM EDT SATURDAY AFTERNOON...

   SOUTHERN BATH AND
   NORTHERN MENIFEE.

AT 441 PM EDT...A STRONG AND SLOW MOVING THUNDERSTORM WAS LOCATED
NEAR SUDITH...OR NEAR FRENCHBURG...MOVING NORTHWEST AT 5 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SUDITH AROUND
450 PM EDT...YOUNG SPRINGS AROUND 525 PM EDT AND OLYMPIA SPRINGS
AROUND 530 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GREIF
Special weather statement, Aug 15, 4:43 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
443 PM EDT SAT AUG 15 2009

KYZ118-152130-
LETCHER-
443 PM EDT SAT AUG 15 2009

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 530
PM EDT SATURDAY AFTERNOON...

   EASTERN LETCHER.

AT 443 PM EDT...A STRONG AND SLOW MOVING THUNDERSTORM WAS LOCATED
NEAR EOLIA...OR NEAR WHITESBURG...MOVING NORTH AT 5 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DAY AROUND 455
PM EDT...DONGOLA AROUND 515 PM EDT AND COLLY AROUND 530 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GREIF
Special weather statement, Aug 15, 5:21 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
521 PM EDT SAT AUG 15 2009

KYZ087-088-117-152200-
LESLIE-HARLAN-BELL-
521 PM EDT SAT AUG 15 2009

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 600
PM EDT SATURDAY EVENING...

   SOUTHWESTERN LESLIE...
   WESTERN HARLAN AND
   NORTHEASTERN BELL.

AT 521 PM EDT...A STRONG AND SLOW MOVING THUNDERSTORM WAS LOCATED
NEAR LAYMAN...OR 8 MILES WEST OF HARLAN...MOVING NORTH AT 5 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...TACKY TOWN
AROUND 535 PM EDT AND SAYLOR AROUND 600 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GREIF
Special weather statement, Aug 15, 5:23 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
523 PM EDT SAT AUG 15 2009

KYZ079-083-084-152215-
PULASKI-WAYNE-MCCREARY-
523 PM EDT SAT AUG 15 2009

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 615
PM EDT SATURDAY EVENING...

   SOUTH CENTRAL PULASKI...
   NORTHEASTERN WAYNE AND
   NORTH CENTRAL MCCREARY.

AT 523 PM EDT...A STRONG AND SLOW MOVING THUNDERSTORM WAS LOCATED
NEAR KIDDER...OR 13 MILES SOUTH OF SOMERSET.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ALPINE AROUND
535 PM EDT...SLOANS VALLEY AROUND 605 PM EDT AND KIDDER AROUND 615 PM
EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:12 PM EDTAreal Flood AdvisoryJKLHarlan2 hr

Nearby

Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.